Alert archive / Maryland / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 246, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 31, 2016, 3:52 PM EDT for Loudoun County, Virginia; Frederick County, Montgomery County, Washington County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2016, 3:52 PM EDT (19:52 UTC)
- Expired
- Jul 31, 2016, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Frederick County, MD, Montgomery County, MD, Washington County, MD, Loudoun County, VA
The radar
The Sterling radar (KLWX), 39 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:47 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 31, 2:47 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 247 PM EDT Sun Jul 31 2016 .SYNOPSIS... An area of weak low pressure will track eastward across the area tonight and Monday. A weak cold front will move southeastward late Monday as the low moves offshore. High pressure will build in from the north during the middle of the week. && .NEAR TERM /THROUGH TONIGHT/... Thunderstorms developed late this morning in the Appalachians, in an airmass that is more unstable than the coastal plain. Effective shear is about comparable throughout the region...30-35 kt. However, a belt of slightly higher westerlies (35-40 kt) resides across southern West Virginia. Would anticipate that shear zone to traverse central Virginia late this afternoon. Otherwise, expect the evolution to be mountain storms slowly tracking east through the afternoon and into the evening. That is what the database reflects, with slightly higher numbers in Virginia due to their proximity to higher shear. Have taken note of the surface wind direction, which is more southwesterly vs westerly. Thus, warm moist air is still being advected north, which would support storms development. However, the precipitable water plume is off southeast Virginia, and CAPE values are about half of yesterday. Therefore, coverage and intensity should be less. Believe that there will be a diurnal weakening after dark. However, that will partly be driven by the wind shift/convergent axis, which doesn't push to the Eastern Shore until after midnight. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Tomorrow's synoptic setup will be similar to today's, just displaced a bit to the east. The trof axis is still to the west of the forecast area, with the weak surface low atop us. Therefore, the focus for scattered PoPs will be east of the Blue Ridge. Since moisture depth will be less, am keeping PoPs in the 30-40 percent range. Same thing goes for Tuesday. Drier air will advect east as the trof axis should have swung through, permitting northwest flow to shunt the warm, unstable air mass further to the east. Am hopeful that will translate to a seasonable, dry day. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Mainly dry on Wednesday as heights begin to rise. Surface warm front lifts near our region on Thursday... upper disturbance moves through on Friday and cold front approaches on Saturday... and lingers into Sunday. All these allowing for more showers and thunderstorms over our CWA. High temperatures will be in the upper 80s to the low 90s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... A line of thunderstorms beginning to develop in the mountains. Believe this axis will gradually travel east this afternoon and evening. Brief, local IFR restrictions will result. TAFs have a more generic VCTS afternoon into early evening. Will need to employ amendments as precise timing becomes clear. Storms should exit the region by midnight. Residual low level moisture may permit fog development. Am uncertain to the areal coverage, which will partly be determined by sky cover. At this point, have placed fog in typical mountain valleys, which clips MRB/CHO to borderline MVFR/IFR vsbys. There will be an opportunity for thunderstorms to redevelop Monday, especially in the afternoon. The focus would have shifted to the east, emphasizing the metros. Confidence in areal coverage too limited for a TAF mention at this time. VFR should prevail by Tuesday. Mainly VFR conditions expected for Wednesday through Friday... with some showers and thunderstorms possible... bringing periods of sub-VFR conditions. && .MARINE... Winds on the waters 10 kt or less. Any higher winds tonight or tomorrow would be in vicinity of thunderstorms. Marine Warnings possible later today into tonight. Winds should become northwesterly Monday night or Tuesday. Jury still out whether the gradient or mixing would be sufficient for higher sustained winds or gusts. At this point, will side on not. Sub-SCA conditions expected through the end of the week. Showers and thunderstorms possible over the waters during this period could bring gusty winds. && .TIDES/COASTAL FLOODING... Water level departures are returning closer to normal...and presently are near a half-foot. Will still need to keep an eye on Annapolis, which will come real close to touching the minor threshold overnight. Otherwise, tides should peak in the caution stage at worst. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS/HTS NEAR TERM...HTS SHORT TERM...HTS LONG TERM...IMR AVIATION...HTS/IMR MARINE...HTS/IMR TIDES/COASTAL FLOODING...HTS/JE
Hazardous weather outlook, Jul 31, 12:06 PM EDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1206 PM EDT SUN JUL 31 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1206 PM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 1206 PM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 31, 11:30 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM FLASH FLOOD 2 SE CLARKSBURG 39.22N 77.26W
07/30/2016 MONTGOMERY MD EMERGENCY MNGR
10 IN OF FLOWING WATER NEAR 22300 N FREDERICK RD
&&
EVENT NUMBER LWX1604631
IMRLocal storm report, Jul 31, 1:44 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
144 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM FLOOD BOYDS 39.18N 77.31W
07/30/2016 MONTGOMERY MD OTHER FEDERAL
THE STREAM GAUGE ON TEN MILE CREEK IN BOYDS EXCEEDED
THE 7 FOOT FLOOD STAGE BETWEEN 748 PM AND 902 PM. THE
PEAK WAS 8.55 FEET AT 815 PM.
&&
EVENT NUMBER LWX1604632
JELocal storm report, Jul 31, 1:46 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM FLASH FLOOD CATONSVILLE 39.26N 76.74W
07/30/2016 BALTIMORE MD OTHER FEDERAL
THE STREAM GAUGE ON THE PATAPSCO RIVER AT CATONSVILLE
EXCEEDED THE 20 FOOT FLOOD STAGE FROM 826 PM TO JUST
AFTER MIDNIGHT. THE PEAK WAS 27.14 FEET AT 915 PM.
&&
EVENT NUMBER LWX1604633
JELocal storm report, Jul 31, 1:51 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM FLASH FLOOD 2 E WOODLAWN 39.31N 76.72W
07/30/2016 BALTIMORE MD OTHER FEDERAL
THE STREAM GAUGE ON DEAD RUN IN FRANKLINTOWN EXCEEDED
THE 10 FOOT FLOOD STAGE BRIEFLY BETWEEN 912 PM AND 953
PM.
&&
EVENT NUMBER LWX1604634
JELocal storm report, Jul 31, 1:56 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
156 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM FLASH FLOOD ARBUTUS 39.24N 76.69W
07/30/2016 BALTIMORE MD OTHER FEDERAL
THE STREAM GAUGE ON EAST BRANCH HERBERT RUN EXCEEDED
THE FLOOD STAGE BRIEFLY BETWEEN 848 PM AND 916 PM.
&&
EVENT NUMBER LWX1604635
JELocal storm report, Jul 31, 1:58 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM FLASH FLOOD ELKRIDGE 39.20N 76.75W
07/30/2016 HOWARD MD OTHER FEDERAL
THE STREAM GAUGE ON THE PATAPSCO RIVER AT ELKRIDGE
RAPIDLY EXCEEDED THE FLOOD STAGE OF 15 FEET AT 855 PM.
IT REMAINED ABOVE FLOOD STAGE UNTIL AROUND 135 AM.
&&
EVENT NUMBER LWX1604636
JEThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:36 PM EDT | Special Marine Warning | LWX | 114 min | |
| Jul 30, 8:52 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jul 30, 9:59 PM EDT | Areal Flood Warning | LWX | Culpeper, Rappahannock | 6 hr |
| Jul 31, 4:41 AM EDT | Dense Fog Advisory | LWX | Culpeper, Fauquier, Greene, Madison, Orange, Rappahannock and 6 more | 4 hr |
| Jul 31, 4:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 31, 6:07 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jul 30, 9:01 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, City of Baltimore | 29 min |
| Jul 30, 10:20 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 15 hr |
| Jul 31, 12:59 AM EDT | River Flood Warning | LWX | Montgomery | 10 hr |
| Jul 31, 4:05 AM EDT | Areal Flood Warning | LWX | Howard | 5 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.